Translator Disclaimer
August 2020 Stability of the logarithmic Sobolev inequality via the Föllmer process
Ronen Eldan, Joseph Lehec, Yair Shenfeld
Ann. Inst. H. Poincaré Probab. Statist. 56(3): 2253-2269 (August 2020). DOI: 10.1214/19-AIHP1038

Abstract

We study the stability and instability of the Gaussian logarithmic Sobolev inequality, in terms of covariance, Wasserstein distance and Fisher information, addressing several open questions in the literature. We first establish an improved logarithmic Sobolev inequality which is at the same time scale invariant and dimension free. As a corollary, we show that if the covariance of the measure is bounded by the identity, one may obtain a sharp and dimension-free stability bound in terms of the Fisher information matrix. We then investigate under what conditions stability estimates control the covariance, and when such control is impossible. For the class of measures whose covariance matrix is dominated by the identity, we obtain optimal dimension-free stability bounds which show that the deficit in the logarithmic Sobolev inequality is minimized by Gaussian measures, under a fixed covariance constraint. On the other hand, we construct examples showing that without the boundedness of the covariance, the inequality is not stable. Finally, we study stability in terms of the Wasserstein distance, and show that even for the class of measures with a bounded covariance matrix, it is hopeless to obtain a dimension-free stability result. The counterexamples provided motivate us to put forth a new notion of stability, in terms of proximity to mixtures of the Gaussian distribution. We prove new estimates (some dimension-free) based on this notion. These estimates are strictly stronger than some of the existing stability results in terms of the Wasserstein metric. Our proof techniques rely heavily on stochastic methods.

On étudie les propriétés de stabilité et d’instabilité de l’inégalité de Sobolev logarithmique gaussienne, en termes de covariance, de distance de Wasserstein et d’information de Fisher, répondant à plusieurs questions ouvertes dans la littérature. On établit d’abord une forme améliorée de l’inégalité de Sobolev logarithmique qui est à la fois invariante par transformation linéaire et indépendante de la dimension. Comme corollaire, on obtient une inégalité de stabilité optimale et indépendante de la dimension pour les mesures dont la covariance est majorée par l’identité. On se penche ensuite sur la question de savoir dans quelle mesure le déficit dans l’inégalité de Sobolev logarithmique contrôle la covariance de la mesure. On montre notamment que si la covariance est majorée par l’identité, alors à covariance fixée, la mesure gaussienne minimise ce déficit. D’un autre côté on présente un contrexemple montrant que sans hypothèse de covariance bornée, l’inégalité est instable. Enfin, on étudie la question de la stabilité en termes de distance de Wasserstein, et on montre que même en se restreignant aux mesures dont la covariance est bornée, il n’est pas possible d’obtenir un résultat de stabilité qui soit indépendant de la dimension. Les contrexemples que nous exhibons suggèrent une nouvelle notion de stabilité, en terme de proximité de la mesure à un mélange de gaussiennes. On démontre plusieurs résultats dans cette direction, certains étant indépendants de la dimension. Ces résultats sont par ailleurs plus forts que certains résultats de stabilité qu’on trouve dans la littérature. Nos techniques de preuve reposent fortement sur des méthodes stochastiques.

Citation

Download Citation

Ronen Eldan. Joseph Lehec. Yair Shenfeld. "Stability of the logarithmic Sobolev inequality via the Föllmer process." Ann. Inst. H. Poincaré Probab. Statist. 56 (3) 2253 - 2269, August 2020. https://doi.org/10.1214/19-AIHP1038

Information

Received: 9 April 2019; Revised: 8 October 2019; Accepted: 1 November 2019; Published: August 2020
First available in Project Euclid: 26 June 2020

MathSciNet: MR4116725
Digital Object Identifier: 10.1214/19-AIHP1038

Subjects:
Primary: ‎39B62 , 60J60

Keywords: Quantitative functional inequalities , Stochastic methods

Rights: Copyright © 2020 Institut Henri Poincaré

JOURNAL ARTICLE
17 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.56 • No. 3 • August 2020
Back to Top